OPEN IN READ APP
JOURNAL ARTICLE

Pharmacological interaction between valproic acid and carbapenem: what about levels in pediatrics?

M Concepción Miranda Herrero, Andrés J Alcaraz Romero, Vicente Escudero Vilaplana, Sarah Nicole Fernández Lafever, Cecilia Martínez Fernández-Llamazares, Estibaliz Barredo Valderrama, María Vázquez López, Pedro de Castro
European Journal of Paediatric Neurology: EJPN 2015, 19 (2): 155-61
25578527

UNLABELLED: Valproic acid (VPA) is the most commonly used antiepileptic drug in pediatric patients, but its major drawback is its multiple pharmacological interactions.

OBJECTIVE: To study children who had been simultaneously treated with carbapenems and valproic acid, considering drug levels, pharmacological interactions and clinical follow-up.

MATERIAL AND METHODS: Retrospective study of children who simultaneously received treatment with VPA and carbapenems between January 2003 and December 2011. Demographic variables, indication of treatment, dose, VPA plasma levels, interactions, clinical manifestations and medical management were analyzed.

RESULTS: 28 children with concomitant treatment with both drugs were included in the study. 64.3% were males. 78.6% of the interactions were observed in the Intensive Care Unit. 60.7% of children had been previously treated VPA and its major indication were generalized seizures. Basal plasma levels of VPA were recorded in 53% and at 24 h after admittance in 60%. "40% of basal VPA levels were below therapeutic range prior to the administration of carbapenem. After the introduction of carbapenem 88% of level determinations were below therapeutic range". 54.5% of the patients that were chronically receiving VPA and had good control of epilepsy before admission had seizures during the coadministration. One patient that was on VPA before admission but with bad control of epilepsy worsened, and one patient that acutely received VPA did not achieve seizure freedom. In these cases it was necessary to either increase VPA dose or change to a different antiepileptic drug.

CONCLUSIONS: Little is known about the mechanism of pharmacologic interactions between carbapenems and VPA, but it leads to a reduction in plasma levels that may cause a loss of seizure control, so simultaneous use of both drugs should be avoided when possible. If not, VPA levels should be monitored.

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
25578527
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"